Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 103, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2021, 5:30 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2021, 5:30 PM MDT (23:30 UTC)
- Expired
- May 29, 2021, 5:55 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:48 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WUUS53 KGLD 292330
SVRGLD
COC017-063-300030-
/O.NEW.KGLD.SV.W.0103.210529T2330Z-210530T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
530 PM MDT Sat May 29 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Cheyenne County in east central Colorado...
Southwestern Kit Carson County in east central Colorado...
* Until 630 PM MDT.
* At 530 PM MDT, a severe thunderstorm was located 4 miles north of
Boyero, or 23 miles southwest of Flagler, moving northeast at 10
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Cheyenne and southwestern Kit Carson Counties in east
central Colorado.
This includes Interstate 70 in Colorado between mile markers 391 and
396.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3925 10316 3928 10312 3922 10288 3906 10283
3891 10316
TIME...MOT...LOC 2330Z 237DEG 9KT 3899 10328
HAIL...1.25IN
WIND...60MPH
$$
JN2 follow-up statements
862
WWUS53 KGLD 292340
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
540 PM MDT Sat May 29 2021
COC017-063-300030-
/O.CON.KGLD.SV.W.0103.000000T0000Z-210530T0030Z/
Cheyenne CO-Kit Carson CO-
540 PM MDT Sat May 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN
EAST CENTRAL COLORADO...
At 540 PM MDT, a severe thunderstorm was located 5 miles north of
Boyero, or 22 miles southwest of Flagler, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Cheyenne and southwestern Kit Carson Counties in east
central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3922 10316 3924 10309 3922 10288 3906 10283
3891 10316
TIME...MOT...LOC 2340Z 237DEG 9KT 3900 10325
HAIL...1.00IN
WIND...60MPH
$$
JN716
WWUS53 KGLD 292355
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
555 PM MDT Sat May 29 2021
COC017-063-300004-
/O.CAN.KGLD.SV.W.0103.000000T0000Z-210530T0030Z/
Cheyenne CO-Kit Carson CO-
555 PM MDT Sat May 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3922 10316 3924 10309 3922 10288 3906 10283
3891 10316
TIME...MOT...LOC 2353Z 237DEG 9KT 3902 10321
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:57 PM MDT, 33 minutes earlier.
Area forecast discussion, May 29, 4:57 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 457 PM MDT Sat May 29 2021 .SHORT TERM...(This evening through Sunday) Issued at 320 PM MDT Sat May 29 2021 At the start of the short term period, the CWA lies underneath an upper air ridge with a trough just to the north over the Northern Plains with another trough out to the west on Saturday afternoon. Along with this, shortwave trough makes its way over eastern CO by the late afternoon/evening hours. At the surface, this will lead to a surface low setting up in southeastern CO which gives the CWA a chance for precipitation starting in the beginning of the evening out in the western parts. Along with this, models are showing a good amount of CAPE (between 1000-2000 J/kg) for areas west of KS-25 with the higher values being in the western parts of the CO counties. 0- 6km bulk shear values at or over 40 kts in the southwestern quadrant of the CWA during the late afternoon and evening hours. Also worth noting is that mid-level lapse rates in the late afternoon approach 9 degrees C/km in areas west of KS-25. With these convective parameters, it looks like the main possible threat should severe thunderstorms develop in the afternoon and evening would be large hail (possibly between 1 to 2 inches in diameter) though strong wind gusts and a possible brief tornado or two cannot be rules out for areas along and west of KS-27 with the far western parts of the CO counties seeing higher chances. As cloud cover has been clearing the last few hours, Cheyenne county of CO might see the best chance for a brief tornado in the CWA though there is still a low probability. Another threat to mention is the possibility for heavy rain which may cause flash flooding. Models show PWAT values close to 1 inch throughout the CWA as moisture will be brought in from the south with the placement of the surface low. Saturday's winds look to be southerly to south-westerly at around 10 to almost 20 kts with the southern portions seeing the higher side. Rest of the day temperatures look to range between the lower 60s and lower 70s. By Saturday night, the CWA sees a mostly westerly flow aloft as the shortwave makes its way through the upper air ridge. At the surface, the precipitation chances look to spread over the remainder of the CWA with the possible heavy rainfall being in areas along the CO border before midnight. Current 00Z-06Z QPF values appear to around 1 inch for these areas with the current HREF showing low probabilities of locally higher amounts (2 to 3 inches) in these areas with the outlying areas seeing QPF values up to 0.50 inches. After midnight, precipitation looks to transition to light rain over the CWA with greater chances out in the eastern portions. Overnight lows for Saturday look to range from the lower to middle 50s. On Sunday, the flow over the CWA transitions to more southwesterly as the upper air trough to the west moves southeastward pushing the ridge away from the CWA. Models depict another shortwave trough to pass through the flow aloft during the day and making it out of the CWA by the night hour. At the surface, foggy conditions expect to return to the CWA during the morning hours while precipitation chances look to continue in the CWA through the day into the night hours in the form of rain showers and non-severe thunderstorms as the surface low moves southeast. Current QPF values look to be around a few tenths in to possibly closer to an inch (particularly south of I-70) which may cause some flooding concerns in the southern portion of the CWA. Sunday's highs look to be near the 60 degree mark while overnight lows range from the middle 40s to lowers 50s. For Monday, the upper air trough tilts more positively and moves eastward placing the CWA within it. Closer to the surface, precipitation chances look to taper off from the north to the south during by the night time hours as the surface low system moves farther away from the CWA. Precipitation is expected to come in the form of light rain showers with some possible non-severe thunderstorms during afternoon and evening hours. QPF from this precipitation looks to be a few tenths at most at this time. High temperatures on Monday look to range between the upper 50s and the middle 60s. Overnight lows for Monday expect to be in the middle to lower 40s. .LONG TERM...(Tuesday through Saturday) Issued at 1235 PM MDT Sat May 29 2021 Tuesday...we'll be continuing a slight chance for afternoon showers and thunderstorms as there is enough moisture and support from a passing upper level trough. Dry conditions are expected during the night as the trough axis and moisture continue moving away from the area. High temperatures are expected to be in the mid 60s to around 70. Low temperatures fall into the mid 40s to low 50s. Wednesday...the large scale picture has a large upper ridge along the Continental Divide. A weather disturbance per 700-500mb relative humidity is forecast to move onto the Colorado Front Range by late afternoon then over the forecast area during the night. Dry weather is currently expected but we'll have to watch as some storms may survive the trip from the front range into the area during the evening/overnight hours. 850mb temperatures support high temperatures in the mid 70s to around 80. Low temperatures are expected to be in the low to mid 50s. Thursday...little change in the upper level pattern. A lack of appreciable moisture keeps the forecast dry for now. 850mb temperatures in the 19C to 25C range support high temperatures in the low to mid 80s. Low temperatures a few degrees higher compared to Wednesday night with mid 50s to around 60. Friday...the main storm track remains well north of the area with moisture supportive of showers and thunderstorms confined to the Colorado high country. 850mb temperatures warm another few degrees supporting high temperatures in the mid 80s to near 90. Low temperatures in the mid 50s to low 60s. Saturday...not much change from Friday with dry conditions expected and afternoon temperatures reaching the low 80s to near 90. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 457 PM MDT Sat May 29 2021 For KGLD: VFR/MVFR conditions will drop to MVFR/IFR or lower by 03z Sunday as showers and thunderstorms become more prevalent across the area. Ceilings will drop from OVC025 to below OVC010, while 5-6sm in showers expected initially, 2-3sm in TSRA will eventually prevail especially overnight in tandem with the ceilings below OVC010. Winds southeast 10-20kts becoming more east-southeast 10-15kts after 07z Sunday. For KMCK: VFR/MVFR mix thru 09z Sunday then IFR or lower. Visibility in RA/TSRA will range from 3-6sm while ceilings will range from OVC030-060 thru 09z, then below OVC010. Winds southeast 10-15kts becoming easterly by 14z Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...99 AVIATION...JN
Hazardous weather outlook, May 29, 2:11 PM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 211 PM MDT Sat May 29 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 211 PM MDT Sat May 29 2021 /311 PM CDT Sat May 29 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a tornado watch in effect for Cheyenne county in Colorado until 9 PM MDT on Saturday evening. There is a risk for severe thunderstorms this afternoon and early evening in northeast Colorado and along the Kansas and Colorado border area between 4 PM and 7 PM MDT. Hail up to 2 inches in diameter will be possible in Colorado, with up to 1 inch diameter hail possible further east to the Kansas and Colorado border area. Damaging wind gusts will also be possible. Finally, there is a low probability for a brief tornado in northeast Colorado this afternoon. Tonight, heavy rainfall and localized flash flooding will be possible primarily along the Colorado and Kansas border area west of Highway 25 between 7 PM and 10 PM MDT. General rainfall amounts of around 1 inch are expected, with localized amounts of 2 to 3 inches possible before midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... There is a marginal risk for excessive rainfall Sunday night as another round of rain moves through the area. However, severe storms are not expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. Please report any severe weather or flooded areas sighted to local dispatch.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:57 PM MDT | Special Weather Statement | GLD | Cheyenne | 18 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.